Alert archive / Nebraska / Flash Flood Warnings in 2018

Flash Flood Warning 16, NWS Omaha, NE

June 30, 2018Douglas County, Sarpy County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jun 30, 2018, 7:26 PM CDT for Douglas County, Sarpy County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2018, 7:26 PM CDT (00:26 UTC)
Expired
Jun 30, 2018, 10:55 PM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, NE, Sarpy County, NE

The radar

The Omaha radar (KOAX), 37 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2827 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
2.5
Supercell composite
15.5

Open this sounding in Storm Lab

The text

As transmitted.

415 
WGUS53 KOAX 010026
FFWOAX
NEC055-153-010630-
/O.NEW.KOAX.FF.W.0016.180701T0026Z-180701T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
726 PM CDT SAT JUN 30 2018

The National Weather Service in Omaha has issued a

* Flash Flood Warning for...
  Sarpy County in east central Nebraska...
  Southeastern Douglas County in east central Nebraska...

* Until 130 AM CDT Sunday.

* At 725 PM CDT, Doppler radar indicated heavy rain across the warned
  area. Up to two inches of rain have already fallen. Flash flooding 
  is expected to begin shortly. Those in the Omaha metro should take 
  notice of this flooding potential.

* Some locations that will experience flooding include...
  Omaha, southwestern Council Bluffs, Bellevue, Papillion, La Vista,
  Ralston, Springfield, Cedar Creek, Offutt AFB, Millard, Carter
  Lake, Boys Town, Camp Maha and Chalco.

More rain is on the way. Additional rainfall amounts of two to three 
inches are possible in the warned area.

This includes the following highways...
 Interstate 80 in Iowa near mile marker 1.
 Interstate 80 in Nebraska between mile markers 437 and 454.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4116 9588 4111 9586 4105 9588 4105 9599
      4107 9604 4104 9613 4108 9620 4123 9617
      4131 9609 4130 9587 4128 9590 4129 9590
      4129 9593 4123 9591 4120 9593 4118 9584

$$

PEARSON
1 follow-up statement
467 
WGUS73 KOAX 010355
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
1055 PM CDT SAT JUN 30 2018

NEC055-153-010405-
/O.CAN.KOAX.FF.W.0016.000000T0000Z-180701T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sarpy NE-Douglas NE-
1055 PM CDT SAT JUN 30 2018

...THE FLASH FLOOD WARNING FOR SARPY AND SOUTHEASTERN DOUGLAS
COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4116 9588 4111 9586 4105 9588 4105 9599
      4107 9604 4104 9613 4108 9620 4123 9617
      4131 9609 4130 9587 4128 9590 4129 9590
      4129 9593 4123 9591 4120 9593 4118 9584

$$

KERN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 6:48 PM CDT, 38 minutes earlier.

Area forecast discussion, Jun 30, 6:48 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
648 PM CDT Sat Jun 30 2018

.SHORT TERM...(Tonight through Tuesday)
Issued at 320 PM CDT Sat Jun 30 2018

Thunderstorms and heavy rain threat remain the primary forecast
concerns.

Aside from a lone thunderstorms that tracked northeast of our area
this morning, convection has been slow to initiate at mid afternoon.
Cold front has slipped into the Omaha Metro area as of 230 PM, and
extends to the northeast near Denison Iowa, and to the southwest
south of Lincoln. Airmass near and south of the front is unstable as
latest RAP analysis suggests MLCAPE near 3500 J/kg. However
extensive cloud cover limiting surface heating has kept low level
lapse rates contained. Mid level cooler air was slow to arrive as
well, and mid level lapse rates were struggling, too. Looks like
we'll have to wait for mid level impulse currently in north central
Kansas to move closer for further erosion of cap for storm
initiation. When convection does fire, damaging winds and possibly
hail are likely give high instability and effective shear near 40kt.
There is still some tornado risk as well where storms can ingest low
level energy/helicity near frontal zone.

Trends in short-range meso-scale model output, while delaying
initiation, continue to develop storms this afternoon, with a
secondary surge during the evening originating from current
convection in south central Nebraska. Areas along and south of
Interstate 80 still appear under severe threat until sunset.

Then attention turns to stronger mid level trough rotating across
northern Nebraska overnight, and attendant thunderstorms and heavy
rain potential. There is at least a small risk for severe hail with
these as mid level temps are cooler. Precipitable water values
remain in the 1.5-2 inch range after 06Z, suggesting heavy rain is a
threat with all storms overnight. However the overnight system is
more progressive than evening convection along/south of front, so
additional rainfall may not be as copious. Still average rainfall of
of 1 to 2 inches is certainly possible with through Sunday morning,
with localized areas much higher if training along front occurs as
expected. Thus will continue Flash Flood Watch as is.

Beyond tonight, cooler air spilling in behind mid level trough
should keep highs in the 80s on Sunday. Return flow begins Monday
and continues into Tuesday, helping warm temperatures back into the
90s. There is a small chance for elevated convection Monday night as
low level jet noses into northeast Nebraska.

.LONG TERM...(Tuesday night through Saturday)
Issued at 320 PM CDT Sat Jun 30 2018

The main weather story for the rest of the week still looks to be
warmer temperatures as mid level heights rise with expanding ridge
from the Southeast into the Plains. Have highs in the 90s at least
through Thursday. GFS has been relatively persistent in indicating a
weakness in the ridge allowing convection to fire Thursday night
into Friday, and ECMWF is beginning to show some agreement. Thus
will continue with a chance for thunderstorms then, which in turn
will cut highs Friday and Saturday a few degrees.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 643 PM CDT Sat Jun 30 2018

Scattered thunderstorms will affect KOMA and KLNK during the 00Z
to 06Z period storms slowly drift north and east across the
region. Then another band of storms is forecast between 06Z and
12Z, moving in from the west. Attendant MVFR/IFR cigs/vsbys will
accompany any storms, with wind gusts over 40kt in some areas. A
band of MVFR cigs is expected to settle south across all TAF sites
after overnight storms move past, and will likely linger from 10Z
through 18Z before scattering out.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Sunday morning for NEZ015-033-034-044-
     045-051>053-066>068.

IA...Flash Flood Watch through Sunday morning for IAZ043-055-056-069-
     079-080-090-091.

&&

SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...Dergan
Hazardous weather outlook, Jun 30, 4:04 PM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
404 PM CDT Sat Jun 30 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011115-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
404 PM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

A severe thunderstorm watch is posted for much of east central and
southeast Nebraska, and all of southwest Iowa, through 9 PM.

A flash flood watch is in effect this through tonight for areas
east of a line from Thurston to Scribner and Lincoln, including
all of southwest Iowa.

Scattered thunderstorms are expected to develop across the area by
this evening, and continue through late evening. There is a chance
for severe storms with large hail, damaging winds and perhaps a
tornado, in east central and southeast Nebraska, as well as
southwest Iowa.

Storms will likely fire along a cold front from Denison to Omaha
and south of Lincoln, with other scattered storms firing in
southeast Nebraska and southwest Iowa ahead of a low pressure area
moving northeast out of Kansas. Damaging winds will be the primary
threat with any storms, but large hail could also occur. An
isolated tornado is possible through early evening.

Heavy rainfall is also likely with any thunderstorms this evening
as the storms move slowly to the northeast and redevelopment of
storms over the same areas occur.

More thunderstorms are expected after midnight as an upper level
system moves through the region. Again heavy rain could occur with
that activity, with only a small risk for severe storms.

Total rainfall of 1 to 2 inches can be expected over many areas,
but localized amounts well over that are possible.

Flooding will continue along the Missouri River downstream from
Omaha.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Flooding will continue to occur along the Missouri River mainly
below Omaha, but the heavy rain from tonight could push other
streams and the Missouri River from Omaha and upstream above flood
stage Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Local storm report, Jun 30, 5:06 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
506 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             1 S NEBRASKA CITY       40.66N 95.86W
06/30/2018  M1.00 INCH       OTOE               NE   EMERGENCY MNGR

&&
Special weather statement, Jun 30, 5:32 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
532 PM CDT SAT JUN 30 2018

NEZ065-078-302300-
Seward NE-Saline NE-
532 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SEWARD AND SALINE
COUNTIES UNTIL 600 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milligan, or 25 miles southeast of York, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Crete, Friend, Dorchester, Tobias, Swan Creek Reservoir Number 2,
Blue River State Recreation Area, 11 Miles West Of Wilber and Willard
Meyer Recreation Area.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Nebraska.

LAT...LON 4038 9734 4041 9737 4067 9737 4082 9717
      4054 9691
TIME...MOT...LOC 2231Z 224DEG 38KT 4055 9736

KERN
Local storm report, Jun 30, 6:06 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
606 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             5 S FRIEND              40.58N 97.30W
06/30/2018  E0.88 INCH       SALINE             NE   PUBLIC

&&

PEARSON
Local storm report, Jun 30, 6:07 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
607 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FUNNEL CLOUD     TOBIAS                  40.42N 97.34W
06/30/2018                   SALINE             NE   EMERGENCY MNGR

&&

PEARSON
Special weather statement, Jun 30, 6:20 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
620 PM CDT SAT JUN 30 2018

IAZ069-079-NEZ051>053-066-067-302345-
Pottawattamie IA-Mills IA-Saunders NE-Cass NE-Sarpy NE-Lancaster NE-
Douglas NE-
620 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLS...SOUTHWESTERN
POTTAWATTAMIE...SARPY...NORTHEASTERN LANCASTER...SOUTHEASTERN
DOUGLAS...SOUTHEASTERN SAUNDERS AND CENTRAL CASS COUNTIES UNTIL 645
PM CDT...

At 620 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Treynor to 3 miles
northwest of Weeping Water. Movement was west at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Omaha, Council Bluffs, Bellevue, Papillion, La Vista, Plattsmouth,
Ralston, Glenwood, Gretna, Waverly, Ashland, Springfield, Louisville,
Weeping Water, Treynor, Underwood, Greenwood, Pacific Junction, Cedar
Creek and Macedonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Iowa...and southeastern and east central Nebraska.

LAT...LON 4143 9576 4094 9669 4085 9617 4120 9539
TIME...MOT...LOC 2320Z 100DEG 27KT 4118 9557 4090 9618

FOBERT
Local storm report, Jun 30, 6:56 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
656 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     2 W ROCA                40.65N 96.71W
06/30/2018  E70 MPH          LANCASTER          NE   EMERGENCY MNGR

            REPORT OF ROAD SIGN BLOWN OVER AT HIGHWAY 77
            AND ROCA ROAD.

&&

PEARSON

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:03 PM CDTSevere Thunderstorm WarningOAXButler, Seward42 min
Jun 30, 7:07 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Sarpy, Saunders23 min
Jun 30, 7:18 PM CDTSevere Thunderstorm WarningOAXButler, Saunders, Seward31 min
Jun 30, 7:20 PM CDTSevere Thunderstorm WarningOAXLancaster25 min
Jun 30, 7:28 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy, Saunders32 min
Jun 30, 7:29 PM CDTAreal Flood AdvisoryOAXLancaster5 hr
Jun 30, 7:36 PM CDTAreal Flood AdvisoryOAXSaline4 hr
Jun 30, 7:42 PM CDTSevere Thunderstorm WarningOAXLancaster, Saunders33 min
Jun 30, 7:47 PM CDTSevere Thunderstorm WarningOAXCass, Otoe28 min
Jun 30, 7:52 PM CDTAreal Flood AdvisoryOAXDouglas4 hr
Jun 30, 7:59 PM CDTAreal Flood AdvisoryOAXLancaster4 hr
Jun 30, 8:43 PM CDTSpecial Weather StatementOAXWashington32 min
Jun 30, 8:56 PM CDTSpecial Weather StatementOAXGage, Jefferson, Johnson, Pawnee64 min
Jun 30, 10:51 PM CDTSpecial Weather StatementOAXBoone24 min
Jun 30, 11:47 PM CDTSpecial Weather StatementOAXPlatte28 min
Jul 1, 12:01 AM CDTSpecial Weather StatementOAXSeward29 min
Jul 1, 12:06 AM CDTSevere Thunderstorm WarningOAXJefferson, Saline, Seward24 min
Jul 1, 12:14 AM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte, Seward31 min
Jul 1, 12:29 AM CDTAreal Flood AdvisoryOAXLancaster5 hr
Jul 1, 12:29 AM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Lancaster, Saline13 min
Jul 1, 12:39 AM CDTSevere Thunderstorm WarningOAXButler, Colfax, Lancaster, Saunders, Seward36 min
Jul 1, 12:59 AM CDTSpecial Weather StatementOAXSaunders31 min
Jul 1, 2:04 AM CDTSpecial Weather StatementOAXSaunders26 min
Jul 1, 2:34 AM CDTSpecial Weather StatementOAXCass, Dodge, Douglas, Otoe, Sarpy, Saunders and 1 more26 min
Jul 1, 3:06 AM CDTSpecial Weather StatementOAXDouglas, Sarpy, Washington39 min
Jul 1, 8:41 AM CDTRiver Flood WarningOAXButler, Polk, Seward24 hr

Nearby

Flash Flood Warnings in Nebraska, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.